View Full Version : Friend gave me one capsule of adderall, not prescribed


Intothevoid
09-17-15, 01:25 AM
So my friend gave me one capsule of his adderall today. I am not prescribed to it and he insisted on me to try it. So I did, it was my first time, it felt good at first but then later on I nauseated. Also, I have a cold as well, and I don't know if it effected the cold at all but I still feel nauseated even as I type this as I'm trying to sleep but I can't because of it. Is there a correlation between me having a cold as well or what? Nevertheless, I regret taking it and realize it was a poor decision to take something that I am not prescribed to.

namazu
09-17-15, 01:42 AM
Nausea/appetite suppression, insomnia, and jitteriness are all common side effects of stimulant medications like Adderall.

If someone is not drinking enough, isn't eating enough, or is already feeling weird/icky due to a cold, that can make any side effects worse.

And people who do not have ADHD may be more likely to experience some of the unpleasant side effects of the medication.

Of course, as you already said you know, taking medication that's not prescribed to you is both illegal and dangerous. Stimulants can be very addictive (think meth) when used to get high or for purposes other than treatment of medical conditions.

If you struggle to stand up for yourself when a "friend" suggests you do something like this, this would be a good opportunity to think of some lines you could give people in the future to let them know you're not willing to jeopardize your health or safety just because of peer pressure. ("Tried it, didn't like it" would be a good one next time you are in a similar situation.)

Intothevoid
09-17-15, 01:46 AM
Thank you for the reply,

I actually do have ADD but I have never taking medication for it, let alone any medication in a pill form. I have drank plenty of water so I don't know if that's the issue, I also suffer from panic attacks particularly when I think I'm nauseas because I have a fear of vomiting. But yes I am not going to try it again, only if I am actually prescribed to it. I am prescribed to Zoloft but like I said, I haven't taken any medication and chose not to take that at the moment.

namazu
09-17-15, 01:52 AM
I hear you on the panic attacks / nausea thing. I've suffered from the same issue, and it's no fun -- especially because there's a feedback loop with getting panicky making me feel more nauseated... Ugh. Blergh!

(I did find that Zoloft helped when I was having a lot of trouble with feeling panicky, but that was also something I had already been taking for a while, and my doctor suggested a dose increase, and even then it took a week or two to really kick in. I'm not sure taking it now if you haven't been taking it would be of much use to you -- and it would just introduce the potential for more drug interactions and side effects.)


Even people with ADHD have a wide variety of reactions to stimulant medication; different doses and meds affect people very differently. Another good reason to seek help from a professional for you ADHD and anxiety/panic if you need it rather than letting a friend play roulette with your health!

Take care, and I hope you feel better and are able to get some sleep.

Intothevoid
09-17-15, 02:19 AM
Glad I am not the only one with that specific fear/phobia. And yeah after this experience, I'm skeptical again about taking Zoloft now as well. I also obviously suffer from depression along with the panic, and anxiety. What do you suggest me to do then? Should I still seek some sort of medication for my add, depression? It's been a huge dilemma to do so and I am 20 years old now. I was told to take it when I was in HS at when I was 16 but did not.

sarahsweets
09-17-15, 03:55 AM
It might be worth evaluating a friendship if your friend is going to insist you break the law.

Lunacie
09-17-15, 11:14 AM
Do you know what dosage the adderall was?

Doctors prescribe a low dose to start and slowly increase it to minimize side
effects like you had. If you started on a dose that was 20 mg or higher, you
might not have had any problems taking a lower dose.

Also, if you're a coffee drinker, that can make for nausea when combined with
adderall. Just saying, don't rule this medication out until you've talked with a
doctor.

namazu
09-17-15, 01:25 PM
My advice would be to visit your school's counseling or medical center as a first step. It would be good to find someone with experience treating anxiety, depression, and ADHD to help you work through both the medication and non-medication options that might help you. (For anxiety/phobias and some kinds of depression, cognitive-behavioral therapy with a psychologist can be very helpful in addition to, or instead of, medication.)

I will caution that college counseling centers tend to be understaffed and overbooked, so you may have to wait a while. Also, they are often hesitant to deal with ADHD medications -- precisely because some college students misuse them and "share" them, and they don't want to contribute to that problem, even if it means people with legitimate diagnoses have difficulty getting treatment. (Even in the '90s, when I was in college, my university's counseling center wouldn't prescribe them, and had to refer me out to a non-university psychiatrist in the area.)

Still, your college counseling center would be a good place to start. They may be able to help you directly and/or provide a referral. If there's a really long waiting list for the counseling center, you could also, as an interim measure, see a general physician on campus to get advice, or talk to the doctor who prescribed the Zoloft for you in the first place.

It might also be helpful to talk to whatever office on your campus deals with disability accommodations -- even if you don't anticipate needing any formal accommodations. They are often excellent sources of info about campus services and support groups, and may be able to give you pointers for navigating the system.

In any case, I wouldn't recommend starting or stopping any medication (prescribed or otherwise) without consulting a professional. Too much at stake in terms of your health, college career, etc. But definitely a good idea to take advantage of the resources on campus or elsewhere -- you don't have to struggle with this alone.

Take care.